Pennsylvania, 2011

Winter Storm in Pennsylvania, March 23, 2011

March 23, 2011 · NWS BGM · 7 events in 7 counties and zones

An area of low pressure moved east through the central United States with a warm front stretching across the Ohio Valley. Cold air combined with significant moisture to bring widespread snow to northeast Pennsylvania during the morning hours of March 23rd.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of low pressure moved east through the central United States with a warm front stretching across the Ohio Valley. Cold air combined with significant moisture to bring widespread snow to northeast Pennsylvania during the morning hours of March 23rd. Storm total snowfall ranged from 5 to 10 inches, with a foot of snow falling in the higher terrain of western Bradford County in northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 23, 1:03 AM EST, 57 minutes earlier.

Area forecast discussion, Mar 23, 1:03 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
203 AM EDT WED MAR 23 2011

.SYNOPSIS...
A DEVELOPING WINTER STORM WILL SPREAD SNOW INTO NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK BY WEDNESDAY MORNING. A WINTER
STORM WARNING HAS BEEN POSTED FOR SIGNIFICANT SNOWFALL AMOUNTS
ACROSS THE SOUTHERN TIER OF NEW YORK AND NORTHEAST PENNSYLVANIA.
THE HEAVIEST AMOUNTS WILL BE IN THE HIGHER ELEVATIONS DURING THE
DAY WEDNESDAY. LIGHTER SNOW AMOUNTS ARE EXPECTED TO THE NORTH
OVER THE REMAINDER OF CENTRAL NEW YORK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SIGNIFICANT SNOWSTORM CONTINUES TO TAKE SHAPE FOR THE NWS BINGHAMTON
FORECAST AREA. WATER VAPOR IMAGERY SHOWS AN UPR LVL LOW ACRS THE NRN
PLAINS WITH ANTHR UPR LVL LOW ACRS ERN CANADA. THERE WAS A STRG
DEFORMATION ZONE AND ASSCTD LOW-MID LVL FRONTAL SURFACE BTWN THESE
TWO UPR LVL LOWS FROM MINN SE ACRS THE GREAT LAKES REGION THRU PA
AND NY. THERE WAS A LOW-LVL JET IN ADVANCE OF A THIS UPR LVL LO
WHICH WAS INJECTING PLENTY OF MOISTURE INTO THIS FGEN/DEFORMATION
ZONE. HENCE A SWATH OF PRECIP EXISTS FROM THE NRN PLAINS SE TO THE
MID ATLANTIC. THE 00Z CMC/NAM AND GFS ALL TRACK THE UPR LVL LO AND
ASSCTD SFC LO EASTWARD TODAY. THE UPR LVL LOW WILL INCREASE UPR
CONFLUENCE FROM SERN CANADA THRU MAINE TO OFF THE NEW ENGLAND
COAST TODAY. THIS WILL CONT TO ENHANCE A THERMALLY DIRECT AGEO CIRC
AND ASSCTD LL FGEN FRCG FOR THE AM AND ERLY PM HOURS INTO NY/PA.
BELIEVE THE SWATH OF SNOW WILL GRADUALLY WORK NORTHWARD THIS
MORNING. SNOW WAS ALREADY FALLING IN MOST OF NE PA...INCLUDING
AVP. SNOW WILL REACH BGM-ITH 9-10Z...SYR 13-14Z AND UCA/RME 14Z-
15Z.

A CROSS SECTION NORMAL TO THE MID-LVL ISOTHERMS SHOWS A CLASSIC
HEAVY SNOW SIGNATURE WITH A SLOPED FGEN LAYER AND NEG EPV ON THE
WARM SIDE OF THE FRNTL SFC ACRS C NY/NE PA BY 18Z TODAY. A LOOK
AT THE MOIST THETA-E SFC/S SUGGEST MAINLY CSI WITH A FEW POCKETS
OF CI AT TIMES ABV THIS FGEN LAYER. BANDING ALREADY APPARENT IN WRN
NY AND THIS WILL CONT THRU AM HOURS AS THIS FGEN FRCG MAXIMIZES
AND LIFTS NORTHWARD INTO C NY. IN ADDTN...LOOKING UPSTREAM...THERE
WAS LIGHTNING ALL THE WAY N INTO NRN LWR MI. SO WUDN/T BE
SURPRISED TO HAVE A FEW RUMBLES OF THUNDER LATER THIS AM AND INTO
THIS AFTERNOON WITH HEAVY SNOW. SNOWFALL RATES CUD RANGE FROM 1-2
INCHES PER HOUR OR MORE BEGINNING B4 SUNRISE IN NE PA AND
CONTINUING FARTHER N INTO C NY LATER IN THE AM AND EARLY AFTERNOON
HOURS.

AS THE UPR LVL LO AND ASSCTD SFC LO MAKES IT WAY TO THE OH VALLEY
THIS AFTERNOON...LIFTG WILL ALSO INCREASE AS STRG UPR LVL PV
ADVECTION OCCURS OVR NY AND PA. THE EFFECT OF THIS ADVTN WILL BE
TO LIFT THE ISENTROPES IN THE MID-LAYERS OF THE AMS FURTHER
ENHANCING ASCENT. THIS WILL OCCUR AS THE FGEN FRCG GETS LESS
ORGANIZED. THE LIFTING ASSCTD WITH THIS TRAVELLING PV MAX AND
ASSCT PV ADVECTION WILL WANE AFTER 00Z THU.

AFTER THIS PV MAX WORKS THRU THIS EVENING...A MID LVL FRNT WILL SWING DOWN
THRU THE REGION AND FORCE ADDTNL ASCENT BTWN 6 AND 12Z THU.
HOWEVER...MOISTURE WILL BE WANING BY THIS TIME SO I DON/T EXPECT
HEAVY SNOW WILL THIS FEATURE JUST A CONTINUATION OF LIGHTER SNOWS
LOOKS TO BE IN THE OFFING.

WHAT THIS BOILS DOWN TO...I SEE THE BAND OF SNOW CONTINUING TO
SPREAD N AND E AND IT WILL LEAD TO SNOW HEAVY AT TIMES IN
BANDING. THE SNOW WILL SPREAD ACRS ALL OF C NY THIS AM. BELIEVE
HEAVIEST SNOW WILL OCCUR FOR NE PA THIS MORNING AS WARMER AIR
LIKELY WILL SNEAK IN ALOFT AS PER GFS AND NAM WITH AN ABV 0C LAYER
REACHG ACRS NRN PA FROM ROUGHLY BFD-AVP BTWN 18Z WED AND 00Z THU.
THIS WUD OCCUR WHEN SOME OF THE HEAVIEST SNOW FALLS AS THE UPR LVL
WAVE APPRCHES. THUS HEAVY SNOW WILL BE MOST LIKELY IN C NY FROM
THE MID-LATE MORNING HORUS INTO THE AFTERNOON WHEN SLEET MIXES IN
FOR NE PA. THEN BETWEEN 00 AND 06Z THU BELIEVE SNOWFALL RATES WILL
DIMINISH SOME AS THE PV GRADIENT AND ASSCTD ADVECTIONS MOVE E OF
THE REGION. LIGHTER SNOWS WILL CONT IN ASSCTD WITH THE ABV
MENTIONED MID-LVL FRNT WORKING SOUTHWARD 06Z TO 12Z THU.

AS FOR SNOW TOTALS...MOST AREAS IN C NY AND FAR NRN PA WILL SEE
6-10 INCHES. BELIEVE THERE WILL BE A BAND OF 10-14 INCHES BUT IT
IS HARD TO PLACE AT THIS TIME...SINCE IT WILL BE FORCED ON THE MESOSCALE.
CURRENT THINKING IS FROM THE SRN FINGER LAKES E-SE TO
SULLIVAN/DELAWARE COUNTIES. IN NE PA BELIEVE SLEET WILL HOLD DOWN
SNOW AMNTS IN THE 5-9 INCH RANGE. AGAIN THIS SNOW CUD COME DOWN
HARD THIS MORNING SO IMPACTS CUD BE HIGH THERE THIS AM IN ANY EVENT.

SO WHAT TO DO...LIKELY WILL EXTEND WINTER WARNING A LITTLE
FARTHER N IN CWA FROM OTSEGO CO TO YATES CO AND WILL HOIST A
WINTER WX ADVY FARTHER N ACRS ALL OF NC NY. WILL MAKE FINAL
DECISION ON THIS BEFORE 4 AM AFTER COLLABORATION WITH SURROUNDING
OFFICES.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
MODEL TRENDS HAVE BEEN TOWARD COLDER SOLUTIONS AND MAYBE A LITTLE
FASTER ONSET. HAVE ALSO NUDGE THINGS FURTHER NORTH INTO CENTRAL
NEW YORK. ADDING ADDITIONAL COUNTIES LATER IS NOT OUT OF THE
QUESTION. 18Z NAM HAS SNOW IN THE ADVISORY AREA ALREADY BY 8 AM.
WENT CLOSE TO HPC GUIDANCE WITH THE HIGHEST AMOUNT OF SNOW IN A
BAND FROM STEUBEN COUNTY TO BRADFORD, SUSQUEHANNA, WAYNE. THIS
TIME OF YEAR IT IS TYPICAL FOR SNOW TO ACCUMULATE FASTER IN THE
HIGHER TERRAIN WITH MORE MELTING IN THE VALLEYS. I TRIED TO SHOW
SOME OF THIS IN THE SNOW TOTAL FORECAST GRIDS. IN THE HEAVIEST
BAND, THINK THE HIGH TERRAIN COULD SEE AS MUCH AS 8 TO 12 INCHES
BY THURSDAY WITH THE VALLEYS MORE LIKE 6 TO 8 INCH RANGE. THE
HIGHER TERRAIN OF THE POCONOS ALSO HAVE POTENTIAL FOR SIGNIFICANT
SNOW BUT THE FORECAST IS TRICKIER AS SLEET MAY MIX IN DAMPENING
THE AMOUNTS... AND RAIN IS NOT TOTALLY OUT OF THE QUESTION FOR THE
WYOMING VALLEY...THOUGH AGAIN WITH THE COLDER MODEL SOLUTIONS I
DECIDED TO KEEP SNOW MIXING WITH SOME SLEET WEDNESDAY AFTERNOON.
GFS CONTINUES TO BE THE WARMEST MODEL MIXING PCPN OVER NE PA BY
18Z WED. NAM..CANADIAN...AND ECMWF ARE ALL COLDER.

HEIGHT OF THE STORM WILL BE WEDNESDAY AFTERNOON. 18Z NAM STILL
HAS HEAVY SNOW IN THE POCONOS WEDENSDAY EVENING. RIGHT NOW IT IS
LOOKING LIKE OUR NORTHERN COUNTIES...ONIEDA...ONONDAGA...AND
MADISON WILL ONLY SEE LIGHT AMOUNT OF SNOW AND COLD TEMPERATURES.

SNOW IS EXPECTED TO BEGIN TO TAPER OFF BY THURSDAY MORNING THOUGH
I SEE THE LATEST RUN OF THE NAM NOW IS MORE LIKE THE 12Z GFS
HOLDING ONTO LIGHT SNOW ACROSS THE WHOLE CWA. 850 TEMPS BY THIS
TIME GO FROM -7 IN THE POCONOS TO -11 ACROSS SYR AND RME. WINDS
SHIFT AROUND TO NORTH AGAIN HELPING TO DRAG THIS COLD AIR DOWN AND
DEVELOP LAKE EFFECT SNOWS THURSDAY NIGHT AND FRIDAY . TEMPERATURES
REMAIN QUITE COLD WITH MINS IN THE TEENS AND DAYTIME HIGHS IN THE
UPPER 20S TO LOWER 30S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
EXTENDED PERIOD DOMINATED BY CONTINUED BELOW NORMAL TEMPS AND CHC
FOR SOME LAKE EFFECT SNOW SHOWERS EARLY IN THE PERIOD AS COLD
CANADIAN HIGH NUDGES SEWD AND UPPER LOW VORTEX ROTATES OVER ERN QUEBEC.
HINTS FROM SOME MODEL GUIDANCE OF POSSIBLE LOWS IN SINGLE DIGITS
THIS WEEKEND...BUT DID NOT GO AS LOW AT THIS POINT GIVEN SOME
UNCERTAINTY WITH AMT OF LAKE CLDS. STILL, WILL LIKELY SEE MINS
WELL DOWN IN THE LWR TEENS WITH HIGHS STRUGGLING ONLY IN THE
LOW/MID 30S FOR MOST. A SYNOPTIC SYSTEM OVER THE WEEKEND IS
PROGGED BY ECMWF TO STAY SOUTH OF FA, AS LOW PRESSURE MOVES EAST
FROM TN VALLEY TO THE ATLANTIC COAST. GFS IS A BIT FURTHER NORTH,
AND MIGHT SPEAD SOME LIGHT SNOW OR FLURRIES INTO OUR FAR SOUTHERN
COUNTIES. FOR NOW, HAVE FOLLOWED THE FURTHER SOUTH SOLUTION, BUT
BEARS WATCHING.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
OVERVIEW...WDSPRD LIFR TO IFR SPREADING NEWD ACRS THE RGN EARLY
THIS MRNG...AND PERSISTING TDA INTO THIS EVNG DUE TO SN/CIGS.

VIGOROUS SYSTEM CROSSING THE RGN TDA. SNOW HAS ALREADY BEGUN AT
AVP...WILL BEGIN SHORTLY AFTER 06Z AT ELM...AND SPREAD EWD/NEWD
INTO SYR/RME BY LATE MRNG. LIFR/IFR DVLPNG SHORTLY AFTER ONSET OF
PCPN. POTNL FOR PDS OF +SN THIS MRNG INTO THE AFTN...AND AGAIN
THIS EVNG AS REMNANTS OF UPR LOW CROSS THE RGN. BEST CHC FOR SLEET
WILL BE AT AVP 18Z-00Z. XPCT LIFR TO IFR TO CONTINUE THIS EVNG DUE
TO PDS OF SNOW. WINDS NELY GNRLY ARND 10 KTS.

OUTLOOK...

THURSDAY...MVFR CIGS THURS MAINLY AT CNY TERMINALS DUE TO SHSN.

THURSDAY NIGHT TO FRIDAY...MVFR CIGS/VSBYS MAINLY AT CNY TERMINALS
DUE TO LAKE EFFECT SNOW SHOWERS. VFR AVP.

FRI NGT...VFR.

SAT THRU SUN...PSBL MVFR NE PA IN -SN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 8 AM EDT THURSDAY FOR PAZ038>040-
     043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 8 AM EDT THURSDAY FOR NYZ022>024-
     055-056-062.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT THURSDAY FOR NYZ015>017-
     025-044>046-057.

&&

SYNOPSIS...BMW
NEAR TERM...DJN
SHORT TERM...BMW
LONG TERM...JML
AVIATION...
Hazardous weather outlook, Mar 22, 3:01 PM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT TUE MAR 22 2011

NYZ009-018-036-037-232015-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
401 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ023-062-232015-
SCHUYLER-SULLIVAN-
401 PM EDT TUE MAR 22 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-025-044>046-057-232015-
YATES-SENECA-SOUTHERN CAYUGA-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
DELAWARE-
401 PM EDT TUE MAR 22 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-024-055-056-PAZ038>040-043-044-047-048-072-232015-
STEUBEN-CHEMUNG-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
401 PM EDT TUE MAR 22 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Bradford

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 8 to 10 inches, with higher amounts around 12 inches in the higher terrain of the western part of the county.

Winter Storm, Lackawanna

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 8 to 10 inches.

Winter Storm, Luzerne

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 7 to 10 inches.

Winter Storm, Southern Wayne

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 5 to 10 inches.

Winter Storm, Pike

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 5 to 9 inches.

Winter Storm, Susquehanna

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 5 to 9 inches.

Winter Storm, Wyoming

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 5 to 9 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293494, 293495, 293496, 293497, 293498, 293499, 293500.